Oklahoma, 2003

Hail and Damaging Winds in Oklahoma, June 5, 2003

June 5, 2003 · NWS OUN · 16 events in 7 counties and zones

13 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 5, 2:30 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 5, 2:30 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT THU JUN 5 2003

ANOTHER WET NIGHT. ONE OF TONIGHT/S COMPLEXES HAS ALREADY DEVELOPED
IN SOUTHWEST KANSAS AND THE OKLAHOMA PANHANDLE. THIS AREA OF SHOWERS
AND THUNDERSTORMS SHOULD MOVE SOUTHEAST AND INTO THE WESTERN PART OF
THE AREA THIS EVENING AND THROUGH MUCH OF THE AREA OVERNIGHT. WITH
THIS WILL CONTINUE THE THREAT OF HEAVY RAINFALL. WILL MENTION HEAVY
RAIN EVERYWHERE EXCEPT THE FAR SOUTHEAST WHERE THE RAIN WILL BE
ARRIVING LATER IN THE FIRST PERIOD... AND WILL ISSUE A FLASH FLOOD
WATCH FOR THE SOUTHWEST WHERE AREAS RECEIVED 3 TO 8+ INCHES OF RAIN
THIS MORNING. BUT WE ARE ALSO CONCERNED OF SEVERE WEATHER POTENTIAL
DEVELOPING WITH THIS COMPLEX.  THE SKIES HAVE CLEARED THIS AFTERNOON
IN MY NORTH TEXAS ZONES ALLOWING CAPE VALUES TO CLIMB TO 2000-2500
J/KG.  IF THIS DEVELOPING COMPLEX CAN TAP INTO THIS UNSTABLE AIR
THIS EVENING... THEN WE MAY SEE THE POTENTIAL FOR SOME SEVERE STORMS.

RAIN WILL LINGER IN THE SOUTHEAST ZONES FRIDAY MORNING BEFORE
CLEARING OUT OF THE AREA.  CHANCE OF RAIN WILL RETURN TO THE FAR
NORTHWEST LATE FRIDAY NIGHT AND THROUGH THE AREA SATURDAY.  DID NOT
MAKE ANY MAJOR ADJUSTMENTS TO THE FORECAST.

THE NEXT FROPA CLEARS THE AREA SUNDAY LEAVING ONLY LINGERING POPS.
MONDAY LOOKS DRY AS UPPER WAVE MOVES EAST AND COLD FRONT MOVES SOUTH
INTO TEXAS.  SLIGHT CHANCE POPS STILL LOOK GOOD TUESDAY AS WARM
FRONT LIFTS NORTH.  TEMPERATURES LOOK TO WARM INTO THE 90S IN
SOUTHWEST PORTIONS OF THE AREA AS EARLY AS TUESDAY.  CAN NOT RULE
OUT THE CHANCE FOR THUNDERSTORMS LATE IN THE EXTENDED AS UPPER FLOW
BECOMES MORE ZONAL... BUT WILL NOT INTRODUCE ANY NEW POPS AT THIS
TIME.

...SPEG.
OKC   60  77  58  79 /  60  20  10  40
HBR   59  77  57  79 /  70  10  20  40
SPS   65  80  59  83 /  60  20  10  40
GAG   54  76  55  74 /  80  10  30  40
PNC   58  76  57  77 /  70  10  10  40
DUA   66  80  61  85 /  50  30   0  30

.OUN...
OK...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES OKZ014...OKZ016...
OKZ021>023...OKZ027...OKZ033>041...OKZ044>046...OKZ050.
TX...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES TXZ083>090.
Hazardous weather outlook, Jun 5, 2:46 PM CST, 2 hours 9 minutes before
OKZ004>048-050>052-TXZ083>090-061200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUDNERSTORMS OVER PARTS OF
WESTERN... CENTRAL... SOUTHWEST AND SOUTH CENTRAL OKLAHOMA... AND
ALL OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS SOUTHWEST OF A LINE FROM LAVERNE... TO WATONGA...
TO NORMAN... TO LAKE TEXOMA.

TIMING...
THUNDERSTORMS SHOULD DEVELOP OR MOVE INTO NORTHWEST SECTIONS OF
OKLAHOMA BETWEEN 5 AND 7 PM THIS EVENING... AND INTO WEST CENTRAL
AND SOUTHWEST OKLAHOMA BETWEEN 7 AND 9 PM... WITH THE SEVERE WEATHER
THREAT LASTING WELL INTO THE OVERNIGHT HOURS... ESPECIALLY ACROSS
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

DISCUSSION...
AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE CONTINUES TO MOVE
EAST ACROSS NEW MEXICO AND COLORADO THIS AFTERNOON... AND
THUNDERSTORMS HAVE REDEVELOPED ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES IN AHEAD OF THIS FEATURE. A STATIONARY FRONT LIES FROM
THE TEXAS PANHANDLE... SOUTHEASTWARD TO NEAR CHILDRESS... TO NEAR
FORT WORTH. ALONG THE STATIONARY FRONT... CLEARING SKIES THIS
AFTERNOON HAVE ALLOWED THE AIRMASS TO DESTABILIZE SIGNIFICANTLY MORE
THAN PREVIOUSLY EXPECTED. CAPE VALUES ALONG AND SOUTH OF THE
STATIONARY FRONT ARE NOW IN EXCESS OF 2000.

WEAK INSTABILITY WAS PREVIOUSLY THOUGHT TO BE THE MAIN LIMITING
FACTOR FOR ORGANIZED SEVERE WEATHER TONIGHT.  HOWEVER... IT IS
BECOMING APPARENT THAT WEAK INSTABILITY WILL NO LONGER BE A LIMITING
FACTOR. DEEP LAYER WIND SHEAR WILL BE MORE THAN SUFFICIENT TO
SUPPORT ORGANIZED SEVERE STORMS OVER THE SLIGHT RISK AREA BY EARLY
EVENING... GIVEN THE GREATER INSTABILITY.

THE THUNDERSTORMS CURRENTLY OVER THE OKLAHOMA AND NORTHWEST TEXAS
PANHANDLES ARE EXPECTED TO ORGANIZE INTO A COMPLEX OF STORMS AND
MOVE RAPIDLY SOUTHEASTWARD THIS EVENING AND OVERNIGHT... AFFECTING
MUCH OF THE SLIGHT RISK AREA.  THE PRIMARY SEVERE WEATHER THREAT IS
EXPECTED TO BE DAMAGING WINDS... ALONG WITH A LESSER THREAT OF LARGE
HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
ADDITIONAL HEAVY RAINFALL AND ASSOCIATED FLOODING IS EXPECTED WITH
THE THUNDERSTORM ACTIVITY OVERNIGHT AND FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS IN SOUTHEAST OKLAHOMA SHOULD BE ENDING BY LATE FRIDAY
MORNING. A FEW THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS WESTERN
PORTIONS OF OKLAHOMA AND NORTH TEXAS LATE FRIDAY NIGHT... AND OVER
ALL OF THE AREA SATURDAY AND SUNDAY. MORE THUNDERSTORMS ARE EXPECTED
AGAIN MONDAY NIGHT AND TUESDAY.

OTHER HAZARDOUS WEATHER...
ANY ADDITIONAL THUNDERSTORMS THIS WEEKEND OR NEXT WEEK COULD BE
ACCOMPANIED BY HEAVY RAINFALL. IN ADDITION TO THE POSSIBILITY OF
LOCALIZED FLOODING... SOME OF THE MAINSTEM RIVERS COULD EXPERIENCE
FLOODING IF AREAS RECEIVE MULTIPLE ROUNDS OF HEAVY OR WIDESPREAD
RAINFALL BETWEEN FRIDAY AND SUNDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY MORNING.

 MILLER

In the hours before

Special weather statement, Jun 5, 4:32 PM CST, 23 minutes before
OKZ004-009-052245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CDT THU JUN 5 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A LINE OF STRONG THUNDERSTORMS EXTENDED FROM EASTERN BEAVER COUNTY
TO NEAR LIPSCOMB IN TEXAS AT 532 PM CDT.  THE STORMS WERE MOVING
EAST AT 40 MPH.  THE STORMS WILL ENTER WESTERN ELLIS AND WESTERN
HARPER COUNTIES BETWEEN 535 PM AND 545 PM.  WINDS MAY EXCEED 60 MPH
WITH THESE STORMS AS THEY MOVE INTO NORTHWEST OKLAHOMA... AND
DIME-SIZE HAIL IS ALSO POSSIBLE.

CMS
Special weather statement, Jun 5, 4:51 PM CST, 4 minutes before
OKZ005-010-011-015-052315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT THU JUN 5 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY...MAJOR...WOODS AND
WOODWARD COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 18 MILES NORTHWEST OF
FORT SUPPLY TO 28 MILES SOUTHWEST OF FORT SUPPLY AT 551 PM
CDT...MOVING EAST-SOUTHEAST AT 35 MPH.

PEOPLE IN DEWEY...MAJOR...WOODS AND WOODWARD COUNTIES...INCLUDING THE
CITIES OF ALVA AND WOODWARD...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER

The radar

The Dodge City radar (KDDC), 153 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Ellis

When
June 5, 4:55 PM CST
Where
Ellis County, 8 mi N of Shattuck
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.383, -99.883

Thunderstorm Wind, Ellis

When
June 5, 4:55 PM CST
Where
Ellis County, 8 mi N of Shattuck
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.383, -99.883

Thunderstorm Wind, Ellis

When
June 5, 5:09 PM CST
Where
Ellis County, Gage Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.300, -99.783

Wind was measured by the Gage ASOS.

Thunderstorm Wind, Ellis

When
June 5, 5:17 PM CST
Where
Ellis County, 3 mi E of Gage
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
36.317, -99.700

Straight-line winds toppled approximately a half a mile of cars of a Burlington Northern Santa Fe train.

Thunderstorm Wind, Woodward

When
June 5, 5:55 PM CST
Where
Woodward County, 8 mi W of Sharon
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.283, -99.483

Hail, Woodward

When
June 5, 5:55 PM CST
Where
Woodward County, 8 mi W of Sharon
Measured
0.88 in hail
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
36.283, -99.483

Hail was observed covering the ground. Windows were broken and several tree limbs were downed.

Thunderstorm Wind, Dewey

When
June 5, 6:10 PM CST
Where
Dewey County, Seiling
Measured
52 kt (60 mph) estimated gust
Property damage
$50
Reported by
GENERAL PUBLIC
Coordinates
36.150, -98.917

Several tree limbs were downed.

Thunderstorm Wind, Dewey

When
June 5, 6:15 PM CST
Where
Dewey County, 1 mi E of Hucmac
Measured
61 kt (70 mph) estimated gust
Property damage
$50
Reported by
GENERAL PUBLIC
Coordinates
36.050, -98.767

Several six inch diameter tree limbs were downed.

Hail, Woodward

When
June 5, 6:15 PM CST
Where
Woodward County, 8 mi W of Sharon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.283, -99.483

Thunderstorm Wind, Blaine

When
June 5, 6:57 PM CST
Where
Blaine County, 1 mi W of Canton
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.067, -98.600

Thunderstorm Wind, Dewey

When
June 5, 7:00 PM CST
Where
Dewey County, 1 mi E of Hucmac
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.050, -98.767

Thunderstorm Wind, Kingfisher

When
June 5, 7:40 PM CST
Where
Kingfisher County, 5 mi SSW of Loyal
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.900, -98.150

Thunderstorm Wind, Canadian

When
June 5, 8:00 PM CST
Where
Canadian County, 7 mi N of Calumet
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.700, -98.117

Thunderstorm Wind, Kingfisher

When
June 5, 8:22 PM CST
Where
Kingfisher County, Cashion
Measured
69 kt (79 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.800, -97.683

Thunderstorm Wind, Oklahoma

When
June 5, 8:40 PM CST
Where
Oklahoma County, Edmond
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.650, -97.483

Thunderstorm Wind, Oklahoma

When
June 5, 8:48 PM CST
Where
Oklahoma County, Oklahoma City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.483, -97.533

Wind was observed near the intersection of Northeast 44th Street and Bryant Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362672, 5363347, 5362673, 5363348, 5363280, 5363281, 5363282, 5363283, 5363284, 5363285, 5363286, 5363287, 5363288, 5363289, 5363290, 5363346.